Nitrous oxide is commonly used as an analgesic and anaesthetic agent. Nitrous oxide is also in use in industry as an aerosol propellant and is now recognised as a recreational drug whose use is growing, especially among the young. Nitrous oxide from whipped cream canisters is inhaled to produce a dissociative, intoxicated state. Nitrous oxide is known to inactivate vitamin B12 via oxidation, which can precipitate a demyelinating myelopathy akin to the classical B12 deficiency syndrome, subacute combined degeneration of the spinal cord. This case describes a young woman with chronic pain and a poor nutritional state who took regular nitrous oxide as an opiate-sparing agent. She developed a progressive subacute myelopathy with a sensory level, profoundly impaired joint position sense, extensor plantars and required a wheelchair. Once diagnosed, she responded well to a regime of nitrous oxide withdrawal, high-dose B12 replacement and physiotherapy. The case illustrates the need for clinical teams to be able to dentify a nitrous oxide-precipitated myelopathy as its use as a drug of abuse increases; particularly in the case of malnourished patients who receive nitrous oxide surgically or obstetrically.
|Number of pages||3|
|Journal||The journal of the Royal College of Physicians of Edinburgh|
|Publication status||Published - 27 Sept 2016|
Bibliographical noteWe would like to thank the patient for her permission to publish the case study.
- nitrous oxide
- post-anaesthetic complication
- recreational drugs